Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 90, NWS Midland/Odessa, TX

May 19, 2000Glasscock County, Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 19, 2000, 8:25 AM CDT for Glasscock County, Reagan County, Texas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 19, 2000, 8:25 AM CDT (13:25 UTC)
Expired
May 19, 2000, 9:15 AM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Glasscock County, TX, Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 63 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 8:35 AM CDTHail 1.5St Lawrence, TX
May 19, 8:40 AM CDTHail 0.88St Lawrence, TXMulticell cluster with one well-organized cell.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 1.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

945 
WUUS54 KMAF 191325
SVRMAF
TXC173-383-191415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
825 AM CDT FRI MAY 19 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GLASSCOCK COUNTY IN TEXAS
  NORTHERN REAGAN COUNTY IN TEXAS

* UNTIL 915 AM CDT

* AT 821 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF BIGBY CORNER...MOVING
  EAST AT 30 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  NORTH REAGAN FIRE STATION...ST. LAWRENCE AND BIGBY CORNER.

HAIL TO THE SIZE OF DIMES OR LARGER AND WIND GUSTS TO 60 MPH CAN BE 
EXPECTED IN THE WARNED AREA.

LAT...LON 3150 10178 3149 10141 3186 10142 3180 10177
          3166 10177

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 5:24 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, May 19, 5:24 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION...ADDED NPW TO WATCH/WARNING SECTION...
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
524 AM CDT FRI MAY 19 2000

PRESSURE RISES OF A HALF TO 1 1/2MB PER HOUR PUSHING COLD FRONT
ACROSS PRESIDIO COUNTY AND THROUGH BIG BEND AT 07Z/19...WITH
BOUNDARY NEARLY STALLED NEAR K6R6.  SATELLITE IMAGERY INDICATING
SHORTWAVE OVER NORTHEAST ARIZONA TRANSLATING SLOWLY SOUTHEAST.
INCREASE IN ISENTROPIC UPGLIDE APPARENT ON SATELLITE IMAGERY OVER
SOUTHEAST CWA WHERE LOW CLOUDS DEVELOPING AND PRECIPITATION TRYING TO
DEVELOP.

DECENT UPGLIDE AT 305...310...AND 315K PROGGED TO CONTINUE ON ONE OR
MORE OF THESE SURFACES INTO SATURDAY.  COPIOUS MOISTURE JUST TO THE
SOUTH OF THE FRONTAL BOUNDARY WILL BE DRAWN BACK OVER COOLER AIRMASS
AS SHORTWAVE APPROACHES.  WILL INCLUDE POPS ACROSS MOST OF CWA AS
UPGLIDE AND LIFT ASSOCIATED WITH SHORTWAVE SHOULD BE ENOUGH TO
PRODUCE PRECIPITATION MOST AREAS.  LOW LEVEL MOISTURE ABOVE MOST
MODEL PROJECTIONS ALONG MOUNTAINS...SO WILL ALSO ADD CHANCE THERE FOR
TODAY.  FURTHER SOUTH...MODELS HINTING AT MCS DEVELOPING OVER
PORTIONS OF TEXAS AND NORTHERN MEXICO. ALTHOUGH UPPER FLOW IS NOT
EXACTLY DIFFLUENT...WEAK SHORTWAVE...LIFT IN RRQ OF EXITING 250 MB
JET...AND AROUND 30 KT LOW LEVEL JET INFLOW MAY BE ENOUGH FOR THIS TO
COME ABOUT.  THINK BIG BEND AREA WILL BE ON WESTERN FRINGE OF ANY
SUCH INITIATION AND WILL INCLUDE SLIGHT CHANCE THERE THIS EVENING...
WHILE TERRELL COUNTY IS PROBABLY GOING TO BE ON NORTHERN FRINGE SO
WILL DEAL THE SAME THERE.  WILL LEAVE SLIGHT CHANCE OF SHRA/TSRA
SATURDAY MOST LOCATIONS AS SOUTHEAST FLOW KEEPS MOISTURE OVER AREA
AND NEXT WEAK SHORTWAVE PASSES.

EXPECTED CLOUD COVER AND LOW LEVEL EAST FLOW SHOULD KEEP TEMPERATURES
DOWN MOST LOCATIONS AND WILL DROP MOST AREAS A CAT OR TWO...SOME A
LITTLE BIT MORE.  WILL USE COMPROMISE OF FWC/FAN TEMPERATURES FOR
REST OF SHORT TERM.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  73/59/80/62    3222
LSA  74/54/83/58    2222
E41  76/62/81/64    3222
6R6  80/65/82/65    5322
MRF  83/51/84/53    2111
CNM  80/58/89/60    1211

.MAF...
TX...HIGH WIND WARNING FOR GUADALUPE MOUNTAINS OF WEST TEXAS UNTIL
16Z/19...TXZ258.
NM...NONE.

AKL

In the hours before

Special weather statement, May 19, 5:12 AM CDT, 3 hours 13 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-192100-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 AM CDT FRI MAY 19 2000

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS
SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...AND SOUTHWEST TEXAS TODAY
AND TONIGHT.

LOW LEVEL MOISTURE HAS RETURNED TO THE AREA IN WAKE OF A COLD FRONT
THAT MOVED THROUGH THE AREA THURSDAY. THIS COMBINED WITH APPROACHING
UPPER LEVEL ENERGY FROM THE WEST AND AIR LIFTING UP OVER THE FRONTAL
BOUNDARY WILL FAVOR THE FORMATION OF THUNDERSTORMS. ISOLATED STRONG
TO SEVERE STORMS WILL BE POSSIBLE...ESPECIALLY IN THE MORE MOIST AIR
SOUTH AND EAST OF A LINE FROM COLORADO CITY...TO ODESSA...TO NEAR
FORT STOCKTON. THE MAIN SEVERE WEATHER THREAT WILL BE VERY HEAVY
RAIN...GUSTY WINDS...AND LARGE HAIL. STAY TUNED FOR LATER UPDATES.
SPOTTER ACTIVATION IS NOT ANTICIPATED.



The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:56 AM CDTSevere Thunderstorm WarningMAFAndrews59 min
May 19, 10:22 AM CDTSevere Thunderstorm WarningMAFMartin, Midland38 min
May 19, 11:48 AM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan42 min
May 19, 12:35 PM CDTSevere Thunderstorm WarningMAFEctor25 min
May 19, 12:38 PM CDTSevere Thunderstorm WarningMAFMidland37 min
May 19, 12:43 PM CDTSevere Thunderstorm WarningMAFUpton47 min
May 19, 1:16 PM CDTSevere Thunderstorm WarningMAFMartin29 min
May 19, 2:06 PM CDTFlash Flood WarningMAFHoward3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.